Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 3, Issue 2, Pages 247-253

Rings with involution whose symmetric elements are central

Department of Actuarial Mathematics, University of Manitoba, Winnipeg R3T 2N2, Manitoba, Canada

Received 30 May 1978; Revised 6 February 1979

Copyright © 1980 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


In a ring R with involution whose symmetric elements S are central, the skew-symmetric elements K form a Lie algebra over the commutative ring S. The classification of such rings which are 2-torsion free is equivalent to the classification of Lie algebras K over S equipped with a bilinear form f that is symmetric, invariant and satisfies [[x,y],z]=f(y,z)xf(z,x)y. If S is a field of char 2, f0 and dimK>1 then K is a semisimple Lie algebra if and only if f is nondegenerate. Moreover, the derived algebra K is either the pure quaternions over S or a direct sum of mutually orthogonal abelian Lie ideals of dim2.